Users Online: 137 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 
CASE REPORT
Year : 2013  |  Volume : 29  |  Issue : 1  |  Page : 92-94

Phenobarbital use in an infant requiring extracorporeal membrane life support


1 Department of Anesthesiology, The Ohio State University, Columbus, Ohio, USA
2 Department of Pediatrics, The Ohio State University, Columbus, Ohio, USA
3 Department of Anesthesiology, Nationwide Children's Hospital, Columbus, Ohio, USA

Correspondence Address:
Joseph D Tobias
Department of Anesthesiology and Pain Medicine, Nationwide Children's Hospital, 700 Children's Drive, Columbus, Ohio
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.105811

Rights and Permissions

Over the past two decades, there has been an increased use of extracorporeal membrane life support (ECLS) for critically ill neonates and infants. Approximately 20% of these children will experience seizures as a complication of ECLS or the comorbid condition which necessitated extracorporeal support. While phenobarbital is one of the most common drugs used to treat seizures in children, little is known about its dosing while on ECLS. We present a 3-month-old girl who required ECLS after cardiac arrest in the postoperative period following surgery for complex congenital heart disease. The patient subsequently developed seizure activity, which was treated with phenobarbital. Following an initial loading dose of 30 mg/kg, the serum concentration was 47.9 mcg/ml. A supplementary loading dose of 10 mg/kg was administered 8 h later with an increase of the maintenance dose to 8 mg/kg/day. The phenobarbital serum concentrations were 65.9 and 72.8 mcg/ml on the subsequent days. Despite therapeutic levels of phenobarbital, the patient continued to exhibit clinical and electroencephalographic evidence of seizure activity and a midazolam infusion was started at 0.3 mg/kg/h. Because of continued seizure activity, the patient ultimately required titration of midazolam to 1.2 mg/kg/h by day 7 of ECLS to control seizure activity. Due to severe intracerebral bleeding on day 9, ECLS was withdrawn and the patient expired. Our experience demonstrates some of the challenges of medication titration during ECLS. Previous reports of phenobarbital dosing during ECLS are reviewed and considerations for the dosing of anticonvulsant medications during extracorporeal support are discussed.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1506    
    Printed86    
    Emailed0    
    PDF Downloaded342    
    Comments [Add]    
    Cited by others 2    

Recommend this journal